Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 49, NWS Binghamton, NY

December 18, 2023Delaware County, Sullivan County, New York; Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Dec 18, 2023, 8:04 AM EST for Delaware County, Sullivan County, New York; Wayne County, Pennsylvania. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2023, 8:04 AM EST (13:04 UTC)
Expired
Dec 18, 2023, 12:15 PM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, NY, Sullivan County, NY, Wayne County, PA

The radar

The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 8:21 AM ESTFLASH FLOOD1 Ene Starlight, PAFlooded roadways over Fiddle Lake Road and Robinson Hill in Buckingham Township.
Dec 18, 8:21 AM ESTFLASH FLOOD1 Ene Starlight, PAFlooded roadways over Fiddle Lake Road and Robinson Hill in Buckingham Township.
Dec 18, 10:04 AM ESTRAIN 3.25Hancock, NYVillage of Hancock.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2023-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2023-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 664 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
664 m²/s²
0-3 km storm-relative helicity
1412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS51 KBGM 181304
FFWBGM
NYC025-105-PAC127-181715-
/O.NEW.KBGM.FF.W.0049.231218T1304Z-231218T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
804 AM EST Mon Dec 18 2023

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Delaware County in central New York...
  Northern Sullivan County in central New York...
  Wayne County in northeastern Pennsylvania...

* Until 1215 PM EST.

* At 804 AM EST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Honesdale, Liberty, Walton, Deposit, Damascus, Neversink, 
  Callicoon, Colchester, Waymart, Hancock, Jeffersonville, Prompton, 
  Bethany, Starrucca, Peabrook, Stalker, Hankins, East Branch, Fishs 
  Eddy and Equinunk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4228 7542 4228 7504 4202 7507 4205 7492
      4202 7478 4188 7445 4175 7457 4181 7479
      4171 7505 4160 7507 4150 7515 4154 7544
      4200 7543 4200 7536 4201 7540 4204 7542

FLASH FLOOD...RADAR INDICATED

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 6:44 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 18, 6:44 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EST Mon Dec 18 2023

.SYNOPSIS...
A strong area of low pressure moves through the region today
with heavy rain this morning giving way to rain showers this
afternoon. Cold air moves in tonight with snow showers tonight
into tomorrow with light snow accumulations. High pressure
returns with quieter weather Wednesday into the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
630 AM Update...

Overall little change to the previous forecast. Radar shows that
there is still several more hours of rain to go especially as
the low continues to deepen and frontogenesis gets going. CREST
Streamflow shows that many of the smaller tributaries region
wide are in high flow and rivers are quickly rising.

415 am update...

Heavy rain continues across NEPA and CNY early this morning.
Rainfall rates have approached half inch an hour at times and
these higher rates will likely continue into the mid morning as
the center of the low moves into the Hudson Valley. The center
of the low will continue to race north in the afternoon with a
dry slot making its way in so the stratiform precipitation will
end from SW to NE late this morning into the early afternoon.
Forecast soundings do show some instability over the eastern
Catskills later this morning so some convective precipitation
may increase rainfall rates for a few hours. Thunder was removed
as trends in the last few runs have been towards the highest
CAPE values to the east. With the low continuing to deepen,
there will be a narrow band of 500-700 mb fgen that swings
through mid day with a narrow strip of heavier rain along it.
Would be a nice band of snow if it was cold enough :(.

It is looking more likely that there will be a break in the
precipitation this afternoon and evening with the dry slot
moving in and the cold air advection lagging well behind the
low. Chances of precipitation were lowered greatly from previous
forecast especially for the western Southern Tier into NEPA.
The I-90 corridor may hold on to a few showers on the far north
end of the dry slot.

Tonight into tomorrow, the surface low will propagate well to
the north with a potent shortwave moving in. This shortwave will
have much colder air advecting in with it so lake effect snow
is looking likely as 850 mb temperatures fall to around -10C by
tomorrow morning. Flow across Lake Ontario is NW so fetch is
limited but decent boundary layer moisture upwind of the lake
will aid in the development of smaller organized bands. The best
organization of the bands will be from just after midnight to
around 10am Tuesday. Inland extend of the bands is looking
limited so the heaviest accumulations will be closer to the
shores of Ontario so still expecting mostly below advisory
amounts in the Finger Lakes towards the Syracuse metro. Even
though amounts will be light, there is a good chance that there
will be a few heavier bands of snow around the time of the
morning commute on Tuesday. Snow showers will wind down through
the rest of Tuesday as low level ridging builds in and boundary
layer winds shift westerly.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
400 AM Update...

As a deep upper trough moves eastward away from the area, any
lake effect snow showers or flurries Tuesday evening over CNY
will diminish. Surface high pressure will begin to move in from
the west overnight and skies will clear. Lows Tuesday night will
be mostly in the low-to-mid 20s. The surface high will become
centered over the Appalachians Wednesday shifting 850mb winds
more out of the west and weak ridging will develop at 500mb.
This will lead to a warmer day Wednesday with a good deal of
sunshine and highs ranging from the mid 30s to the lower 40s.
The weather will remain quiet Wednesday night into Thursday with
weak ridging and a general zonal flow aloft. However, the
surface high centered over the Appalachians is expected to
weaken while a fresh area of high pressure noses in from the
north Thursday out of eastern Canada. This will lead to a more
northerly wind Thursday, thus afternoon high temperatures do
fall back a couple of degrees.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
400 AM Update...

The quiet weather pattern will persist through Friday. Later
Friday night into Saturday, The GFS shows an upper-level
shortwave and weak surface low moving from northwest to
southeast over the CWA with a chance of rain/snow showers, but
the rest of the model guidance is dry at this point for the
start of the weekend. For now, slight chance PoPs (<20) were
left in during this time given the uncertainty and limited
moisture. Temperatures Friday and Saturday will continue to be
near to slightly above average for this time of year from the
mid 30s to the low 40s. Things look pretty quiet Sunday into
Monday with some stronger ridging aloft trying to develop which
would lead to temperatures moderating early next week.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
12Z Update

Rain will continue through 18Z for most terminals. A surface
front will shift winds out of the NW at AVP with most CNY
terminals already behind the front. IFR cigs will slowly give
way to MVFR this afternoon as the precipitation ends. As a
stronger cold front moves in tonight, snow showers will develop.
These showers will likely contain IFR or worse vis but how
widespread the snow showers will be is still uncertain outside
of SYR, ITH and RME.

Outlook...

Tuesday...Snow showers affecting mainly CNY terminals.

Wednesday through Friday...VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038>040-043-044-047-
     048-072.
NY...Flood Watch through this evening for NYZ009-022>025-036-037-
     044>046-055>057-062.

&&

SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJG
Hazardous weather outlook, Dec 17, 3:14 PM EST, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EST Sun Dec 17 2023

NYZ024-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ015>018-182015-
Yates-Seneca-Southern Cayuga-Onondaga-
314 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Heavy rainfall is likely into Monday with widespread 1 to 2 inches
of rainfall expected. Locally higher amounts are possible. This
rainfall may lead to poor drainage and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-022-023-025-036-037-044-045-182015-
Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-
314 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Local storm report, Dec 18, 7:16 AM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
716 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Rain             Willet                  42.47N 75.90W
12/18/2023  M2.24 inch       Cortland           NY   Trained Spotter

&&

BJT
Local storm report, Dec 18, 7:30 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
730 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     Flash Flood      Sheds                   42.80N 75.82W
12/18/2023                   Madison            NY   Trained Spotter

            Creeks are overflowing and water is covering
            several side roads.

&&

BJT
Local storm report, Dec 18, 7:43 AM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
743 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     Flash Flood      Old Forge               41.37N 75.74W
12/18/2023                   Lackawanna         PA   911 Call Center

            Water up to the first floor of a residence.

&&
Local storm report, Dec 18, 7:49 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
749 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     Flash Flood      1 S Highview            41.55N 74.47W
12/18/2023                   Sullivan           NY   911 Call Center

            Flooding into the first floor of a house.

&&

BJT
Local storm report, Dec 18, 7:54 AM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
754 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     Rain             Masonville              42.25N 75.37W
12/18/2023  M2.44 inch       Delaware           NY   Trained Spotter

            24 hour rainfall.

&&

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:46 AM ESTAreal Flood AdvisoryBGMBroome, Chemung, Cortland, Tioga, Tompkins3 hr
Dec 18, 4:31 AM ESTAreal Flood AdvisoryBGMBroome, Chenango, Delaware3 hr
Dec 18, 4:50 AM ESTAreal Flood WarningBGMBroome, Tioga3 hr
Dec 18, 4:55 AM ESTFlash Flood WarningBGMDelaware4 hr
Dec 18, 5:00 AM ESTAreal Flood AdvisoryBGMOnondaga3 hr
Dec 18, 5:23 AM ESTAreal Flood AdvisoryBGMChenango, Cortland, Delaware, Madison, Oneida, Onondaga and 1 more3 hr
Dec 18, 5:24 AM ESTFlash Flood WarningBGMBroome, Tioga5 hr
Dec 18, 5:27 AM ESTFlash Flood WarningBGMTioga4 hr
Dec 18, 5:42 AM ESTRiver Flood WarningBGMDelaware38 hr
Dec 18, 5:49 AM ESTFlash Flood WarningBGMOtsego3 hr
Dec 18, 6:09 AM ESTFlash Flood WarningBGMBroome, Chenango, Cortland, Tioga3 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMBroome71 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMMadison, Oneida16 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMDelaware, Sullivan25 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMBroome, Tioga60 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMChenango, Delaware54 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMCortland38 hr
Dec 18, 6:35 AM ESTRiver Flood WarningBGMTioga45 hr
Dec 18, 6:55 AM ESTFlash Flood Warning Considerable damage threatBGMOneida3 hr
Dec 18, 7:15 AM ESTFlash Flood WarningBGMSullivan3 hr
Dec 18, 7:27 AM ESTFlash Flood WarningBGMBroome, Chenango3 hr
Dec 18, 7:31 AM ESTFlash Flood WarningBGMChenango, Madison, Oneida, Otsego3 hr
Dec 18, 7:34 AM ESTFlash Flood WarningBGMMadison, Onondaga3 hr
Dec 18, 7:41 AM ESTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego3 hr
Dec 18, 8:37 AM ESTFlash Flood WarningBGMChemung, Schuyler, Tioga, Tompkins5 hr
Dec 18, 8:52 AM ESTRiver Flood WarningBGMBroome19 hr
Dec 18, 8:58 AM ESTFlash Flood WarningBGMBroome, Cayuga, Chenango, Cortland, Madison, Onondaga and 2 more5 hr
Dec 18, 9:02 AM ESTFlash Flood WarningBGMDelaware, Otsego5 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMTioga33 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMDelaware, Otsego54 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMBroome52 hr
Dec 18, 9:32 AM ESTAreal Flood WarningBGMCayuga7 hr
Dec 18, 9:45 AM ESTRiver Flood WarningBGMChenango39 hr
Dec 18, 9:45 AM ESTRiver Flood WarningBGMBroome15 hr
Dec 18, 9:45 AM ESTRiver Flood WarningBGMChenango46 hr
Dec 18, 9:47 AM ESTRiver Flood WarningBGMCortland6 hr
Dec 18, 9:51 AM ESTFlash Flood WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego4 hr
Dec 18, 10:21 AM ESTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego, Sullivan4 hr
Dec 18, 10:28 AM ESTFlash Flood WarningBGMSullivan4 hr
Dec 18, 2:13 PM ESTRiver Flood WarningBGMDelaware18 hr
Dec 18, 1:59 AM ESTAreal Flood AdvisoryBGMBradford, Luzerne, Wyoming3 hr
Dec 18, 3:35 AM ESTAreal Flood AdvisoryBGMLackawanna, Wyoming3 hr
Dec 18, 4:34 AM ESTAreal Flood AdvisoryBGMSusquehanna, Wayne3 hr
Dec 18, 4:58 AM ESTFlash Flood WarningBGMWayne3 hr
Dec 18, 5:53 AM ESTFlash Flood WarningBGMLackawanna, Susquehanna, Wyoming3 hr
Dec 18, 6:00 AM ESTRiver Flood WarningBGMWyoming16 hr
Dec 18, 6:03 AM ESTRiver Flood WarningBGMBradford19 hr
Dec 18, 6:17 AM ESTFlash Flood WarningBGMLackawanna, Luzerne4 hr
Dec 18, 6:48 AM ESTFlash Flood Warning Considerable damage threatBGMSusquehanna3 hr
Dec 18, 8:48 AM ESTFlash Flood WarningBGMLackawanna, Luzerne, Pike, Wayne5 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMBradford53 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMWyoming21 hr
Dec 18, 9:02 AM ESTRiver Flood WarningBGMLuzerne69 hr
Dec 18, 10:22 AM ESTFlash Flood Warning Considerable damage threatBGMLackawanna, Luzerne4 hr

Nearby

Flash Flood Warnings in New York, 2023Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.